Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Charleston, WV

April 17, 2000Lewis County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 17, 2000, 2:07 PM EDT for Lewis County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2000, 2:07 PM EDT (18:07 UTC)
Expired
Apr 17, 2000, 2:30 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Lewis County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS51 KRLX 171808
SVRCRW
WVC041-171830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN WEST VIRGINIA...

* UNTIL 230 PM EDT...

* AT 207 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE  
THUNDERSTORM SOUTHWEST OF STONEWALL JACKSON LAKE ST PK...MOVING 
NORTHEAST AT 25 MPH.  LARGE HAIL AND STRONG WINDS CAN BE EXPECTED 
WITH THIS STORM.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...
  STONEWALL JACKSON LAKE ST PK...
  JACKSON MILL...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:24 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 17, 10:24 AM EDT, 3 hours 43 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-172130-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 AM EDT MON APR 17 2000

POTENTIAL HEAVY RAIN/FLASH FLOODING SITUATION SETTING UP FOR THIS
AFTERNOON. SURFACE LOW PRESSURE EXPECTED TO PUSH SOUTHEASTWARD INTO
THE FORECAST AREA...WHILE UPPER LEVEL TROF SLIDES SOUTHWARD. MODELS
SHOW QUITE A DEEP LAYER OF MOISTURE IN THE FORECAST AREA THIS
AFTERNOON AND EVENING...ALONG WITH INSTABILITY AND MOISTURE
CONVERGENCE. SUNSHINE FROM THIS MORNING WILL CONTRIBUTE TO
INSTABILITY. EXPECT AXIS OF BEST LIFT IN THE FORECAST AREA TO CROSS
FROM SOUTHEAST OHIO SOUTHEASTWARD INTO THE NORTHERN AND CENTRAL WEST
VIRGINIA MOUNTAINS...WHERE MODELS INDICATE UPPER LEVEL DIVERGENCE.
THIS AREA HAS ALSO HAD SCATTERED ONE TO TWO INCH RAINFALL AMOUNTS
FROM LAST NIGHT. SO...IN NORTHERN AND CENTRAL PORTION OF OUR
CWA...WE PLAN TO POST AN FFA FOR THIS AFTERNOON AND MUCH OF EVENING.

OTHERWISE...WILL CONTINUE CATEGORICAL POPS FOR THIS AFTERNOON.  DUE
TO MORNING SUNSHINE WILL PROBABLY NEED TO RAISE FORECAST HIGH TEMPS
IN A FEW PLACES.

.RLX...
WV...FLASH FLOOD WATCH NOON UNTIL 10 PM THIS EVENING FOR ZONES
WVZ007>011...WVZ014>020...WVZ027>032...WVZ036>040...WVZ046>047.
VA...NONE.
KY...NONE.
OH...FLASH FLOOD WATCH NOON UNTIL 10 PM THIS EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ084>085.

.END/NMB

In the hours before

Special weather statement, Apr 17, 11:45 AM EDT, 2 hours 22 minutes before
WVZ014-171615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 AM EDT MON APR 17 2000

A STRONG THUNDERSTORM WILL BE MOVING THROUGH PUTNUM COUNTY UNTIL
AROUND 1215 PM.  THIS STORM WILL PRIMARILY PRODUCE LOCALLY HEAVY
RAIN OF 3/4 TO 1 INCH.  HOWEVER...SOME SMALL HAIL AND WIND GUSTS
AROUND 30 MPH CAN ALSO BE EXPECTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

NNNN
Local storm report, Apr 17, 1:09 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0109 PM EDT MON APR 17 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    BELPRE                    OH   PEA SIZE HAIL
04/17/00   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          1253 PM  AND  0108 PM

0109 PM    PARKERSBURG               WV   .50 INCH HAIL
04/17/00   WOOD                           EVENT OCCURRED BETWEEN
                                          1254 PM  AND  0109 PM
Local storm report, Apr 17, 1:09 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0109 PM EDT MON APR 17 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    BELPRE                    OH   PEA SIZE HAIL
04/17/00   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          1253 PM  AND  0108 PM

0109 PM    PARKERSBURG               WV   .50 INCH HAIL
04/17/00   WOOD                           EVENT OCCURRED BETWEEN
                                          1254 PM  AND  0109 PM
Local storm report, Apr 17, 1:33 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
133 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    CHLOE                     WV   WIND DAMAGE
04/17/00   CALHOUN                        NUMEROUS LARGE
                                          BRANCHES DOWN

1215 PM    KENNA                     WV   WIND DAMAGE
04/17/00   JACKSON                        NUMEROUS LARGE
                                          BRANCHES DOWN.

1217 PM    KENNA                     WV   WIND DAMAGE
04/17/00   JACKSON                c        NUMEROUS LARGE
                                          BRANCHES DOWN.

NNNN
Local storm report, Apr 17, 2:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
205 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0113 PM    PARKERSBURG               WV   .75 INCH HAIL
04/17/00   WOOD                           EVENT OCCURRED BETWEEN
                                          1258 PM  AND  0113 PM
Local storm report, Apr 17, 2:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
205 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0113 PM    PARKERSBURG               WV   .75 INCH HAIL
04/17/00   WOOD                           EVENT OCCURRED BETWEEN
                                          1258 PM  AND  0113 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:22 PM EDTFlash Flood WarningRLXWebster118 min
Apr 17, 12:11 PM EDTSevere Thunderstorm WarningRLXJackson19 min
Apr 17, 12:48 PM EDTSevere Thunderstorm WarningRLXWood27 min
Apr 17, 12:58 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane17 min
Apr 17, 1:37 PM EDTFlash Flood WarningRLXFayette3 hr
Apr 17, 3:11 PM EDTSevere Thunderstorm WarningRLXMingo19 min
Apr 17, 3:17 PM EDTSevere Thunderstorm WarningRLXBarbour13 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.